Alert archive / Arizona / Special Weather Statements in 2013

Special Weather Statement, NWS Tucson, AZ

July 19, 2013Pinal County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 19, 2013, 8:21 PM MST for Pinal County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2013, 8:21 PM MST (03:21 UTC)
Expired
Jul 19, 2013, 9:00 PM MST
In force
39 min
Issued by
NWS Tucson, AZ

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
2416 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

023 
WWUS85 KTWC 200321
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
821 PM MST FRI JUL 19 2013

AZZ505-200400-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
821 PM MST FRI JUL 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 900 PM
MST...

AT 813 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF FLORENCE...MOVING SOUTHWEST
AT 15 MPH.

WIND GUSTS UP TO 40 MPH AND LOCALLY DENSE BLOWING DUST ARE EXPECTED 
WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
PINAL COUNTY.

LAT...LON 3295 11118 3276 11139 3285 11153 3289 11148
      3303 11128 3303 11126
TIME...MOT...LOC 0320Z 046DEG 11KT 3295 11133

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 19, 1:55 PM MST, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 19, 1:55 PM MST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST FRI JUL 19 2013

.SYNOPSIS...LOW PRESSURE OVER SONORA WILL DRIFT OVER THE GULF OF
CALIFORNIA...LEAVING SOUTHEAST ARIZONA IN A MOIST EAST OR SOUTHEAST
FLOW...WHICH WILL INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN THROUGH THE WEEKEND.  A MORE NORMAL CYCLE OF
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN FOR MUCH
OF NEXT WEEK.

&&

.DISCUSSION...PLENTIFUL MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA
WITH PWATS OF 1.5 TO 2 INCHES.  HOWEVER...WARM TEMPERATURES ALOFT
SUCH AS -4 TO -6 C AT 500 MB AND CLOUDS INHIBITING SURFACE HEATING
ARE KEEPING THE ATMOSPHERE FROM SIGNIFICANTLY DESTABILIZING SO FAR
IN SOUTHERN AREAS. CURRENTLY WIDESPREAD SHOWERS WITH LITTLE THUNDER
DEVELOPING FROM TUCSON S.  EVEN WITH LITTLE VERTICAL EXTENT THESE
SHOWERS ARE PRODUCING 0.25 INCH OF RAIN IN ABOUT 20 MINUTES.  OPTED
NOT TO ISSUE A FLASH FLOOD WATCH BUT SOME HEAVY RAIN IS POSSIBLE.

N AN W OF TUCSON...WHERE THERE HAS BEEN LESS CLOUD COVER...ISOLATED
STORMS BEGINNING TO DEVELOP. THESE AREAS MAY ACTUALLY SEE HEAVIER
ISOLATED DOWNPOURS IN STRONGER STORMS THAT COULD ALSO PRODUCE GUSTY
WINDS.

WITH THE LOW PRESSURE OVER SONORA AND ATTENDANT CLOUDS DRIFTING ONLY
SLOWLY WEST THEN UP THE BAJA/GULF AREA THE NEXT FEW DAYS...MORNING
CLOUDS COULD CONTINUE TO HINDER ATMOSPHERIC HEATING...BUT IF THIS
HINDRANCE IS OVERCOME...STORMS THAT DEVELOP COULD PRODUCE HEAVY
RAIN. MODEL DEPICTIONS OF THE LOW TRACK AND THE MOISTURE FIELDS TEND
TO FAVOR MUCH OF THE AREA STILL BEING AFFECTED BY CLOUD COVER AND
ONCE AGAIN LIMITING HEATING...WHEREAS SUNDAY WE MAY WARM UP QUICKER
AND BE ABLE TO GENERATE MORE THUNDERSTORM COVERAGE.

FOR NEXT WEEK...A SECONDARY AREA OF LOW PRESSURE WILL MOVE ACROSS
NRN MEXICO...POSSIBLY INFLUENCING OUR WEATHER ONCE AGAIN AND KEEPING
THE CHANCES FOR THUNDERSTORMS AT OR ABOVE CLIMATOLOGICAL NORMALS...KD

&&

.AVIATION...UPPER LOW OVER SONORA MEXICO WILL CONTINUE TO ENHANCE
THE SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN ARIZONA...ESPECIALLY
NEAR THE MEXICO BORDER WHERE CLOUDINESS WILL REMAIN HEAVIER AND
LOWER.  THE CONVECTION SHOULD DIMINISH AFT 20/07Z.  EXPECT
SCT-BKN120 BKN250 WITH AREAS BKN060-080 LCL MVFR CIGS AND VSBYS
MAINLY SOUTH.  EASTERLY FLOW ACROSS THE AREA THROUGH TONIGHT OUTSIDE
OF GUSTY AND ERRATIC THUNDERSTORM OUTFLOWS.  AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.  CERNIGLIA

&&

.FIRE WEATHER...UPPER LOW OVER SONORA MEXICO WILL MAINTAIN A MOIST
EASTERLY FLOW ACROSS SOUTHERN ARIZONA THROUGH THE WEEKEND.  THE
COMBINATION OF THE UPPER LOW AND ABUNDANT ATMOSPHERIC MOISTURE WILL
BRING ABOUT PLENTY OF CONVECTION THAT WILL BE ABLE TO OCCUR ANYTIME
WITH A FOCUS DURING THE AFTERNOON AND EVENING HOURS.  STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AS WELL
AS GUSTY AND ERRATIC WINDS.  RELATIVE HUMIDITIES WILL REMAIN MOIST
WITH THE NORMAL DIURNAL WIND PATTERNS DISRUPTED AT TIMES THIS
WEEKEND BY CONVECTION.  THE SHOWERS AND THUNDERSTORMS WILL BECOME
LESS NUMEROUS AND MORE DIURNAL IN NATURE NEXT WEEK AS THE LOW MOVES
FURTHER WEST AND THE AIR MASS BECOMES A BIT DRIER.  CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 19, 4:13 PM MST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST FRI JUL 19 2013

AZZ501-502-200000-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
413 PM MST FRI JUL 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 500 PM
MST...

AT 408 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES NORTHEAST OF ORGAN PIPE NATIONAL
MONUMENT...OR 34 MILES WEST OF SELLS...MOVING WEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL
MONUMENT...GU VO...PIA OIK AND KUAKATCH.

LAT...LON 3189 11255 3190 11288 3214 11291 3223 11236
      3193 11227
TIME...MOT...LOC 2312Z 072DEG 18KT 3210 11245

FRANCIS
Special weather statement, Jul 19, 8:21 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
821 PM MST FRI JUL 19 2013

AZZ505-200400-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
821 PM MST FRI JUL 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 900 PM
MST...

AT 813 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF FLORENCE...MOVING SOUTHWEST
AT 15 MPH.

WIND GUSTS UP TO 40 MPH AND LOCALLY DENSE BLOWING DUST ARE EXPECTED
WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
PINAL COUNTY.

LAT...LON 3295 11118 3276 11139 3285 11153 3289 11148
      3303 11128 3303 11126
TIME...MOT...LOC 0320Z 046DEG 11KT 3295 11133

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:04 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 19, 5:44 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 19, 5:57 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 20, 3:53 AM MSTSpecial Weather StatementTWC52 min
Jul 20, 2:08 PM MSTSpecial Weather StatementTWCSanta Cruz52 min
Jul 20, 2:15 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 20, 2:18 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 20, 2:49 PM MSTSevere Thunderstorm WarningTWCPima56 min
Jul 20, 3:13 PM MSTBlowing Dust AdvisoryTWCPima, Pinal59 min
Jul 20, 3:29 PM MSTFlash Flood WarningTWCPima2 hr
Jul 20, 3:32 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 20, 4:11 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 20, 4:12 PM MSTDust Storm WarningTWCPima, Pinal70 min
Jul 20, 4:32 PM MSTFlash Flood WarningTWCPima3 hr
Jul 20, 4:39 PM MSTSpecial Weather StatementTWC36 min

Nearby

Special Weather Statements in Arizona, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.